Will Paramedics give Me Painkillers if I am on Suboxone?
According to the National Institute on Drug Abuse, Suboxone is an effective treatment for opiate addiction. Unfortunately, since Suboxone is an opiate blocking agent this can cause problems. If the doctor orders painkillers in an emergency situation, they will give painkillers. There of course are problems with this.
How do Paramedics treat Pain in a Suboxone Patient?
Paramedics and emergency room doctors give the normal complement of painkillers including opiates to people who are taking Suboxone as long as the need for them is clear. If someone is in a great deal of pain and the normal dose of Suboxone is not helping it, they will add other painkillers.
Most people who take Suboxone do so for an opiate addiction but there are cases where it is necessary to give opiates to these patients. A few of these cases are:
- Car accident victims
- Knee and other joint injuries
- Bone breaks
- Other painful conditions
These are only a few of the conditions where doctors might choose to give opiates after surgery. The way that they treat pain is to override the Suboxone, which is blocking the opioid receptors. This means they give opiates at greater doses than they ordinarily would. Most of the time these opiates are necessary for the relief of intense pain. Paramedics give them very carefully because the chance to overdose on them is extremely high.
Why Does this Work?
Giving a patient large amounts of opiates to reduce pain in someone who is taking Suboxone overrides the Suboxone at the opioid receptors. When a paramedic or emergency room doctor gives these amounts, the painkiller becomes effective again.
Unfortunately, the amounts needed to override the Suboxone at the receptor sites causes other problems such as decreased respiration. This means that the patient must be closely monitored for respiratory failure associated with opiate overdose.
What are the Dangers of Treating Pain while taking Suboxone?
Taking large amounts of opiates, enough to override the Suboxone is extremely dangerous. You could go into an overdose reaction. This means the patient can have:
- Blue lips and fingernails, signaling a lack of oxygen in the body
- Inability to speak or vocalize
- Pale face
- Clammy hands and body
- Lack of response
- Slow, erratic, or nonexistent heartbeat
- Slow, erratic, or nonexistent breathing
- Lack of response to painful stimulus
- Choking or gurgling sounds coming from the throat
- Limp body
Paramedics and emergency room personnel are trained to look for and deal with these symptoms when they appear. Since they know that you are already on Suboxone, they are able to react quickly and efficiently to an emergency overdose of this nature.
Although most paramedics and emergency room personnel have the training to help treat pain in people taking Suboxone, it is best not to get into the situation in the first place. This means avoiding circumstances, such as taking illegal opiates while on Suboxone or tapering off Suboxone altogether. For more information on tapering or the treatment of injuries while on Suboxone, call 800-533-1341 (Who Answers?) .